Evaluating Fracture Risk Following Osteoporosis Treatment

Does Medication Discontinuation Raise Patients’ Risk?

Older man pouring medication into his handThough some medications may help people with osteoporosis reduce their risk of bone fractures, more research is needed to understand the problems that may occur when patients discontinue medication use, according to researchers in Canada.

In a study, the researchers set out to understand the association between patients’ fracture risk and their discontinuation of the drug denosumab. The study, “Discontinuation of denosumab and associated fracture incidence: Analysis from the FREEDOM trial,” was published online ahead of print in October 2012. It appears in the Journal of Bone and Mineral Research.

According to the study authors, denosumab helped reduce patients’ risk of new nonvertebral, vertebral, and hip fractures over the course of 36 months as part of a major trial (the FREEDOM trial). However, there has been some concern about whether or not discontinuation of the drug may lead to a decline in patients’ bone mineral density, potentially raising their fracture risk following treatment.

To explore this concern, the researchers examined data on participants in the FREEDOM trial who stopped taking denosumab after receiving between 2 and 5 doses of the drug. Their results were compared with a placebo group. The study included 797 participants (327 who discontinued denosumab, and 470 who stopped taking a placebo).

The results showed that while they were on treatment, the participants in the placebo group were more likely to experience fractures, and they had greater decreases in bone mineral density. However, once treatment was stopped, similar numbers of participants in the 2 groups sustained fractures. The researchers state that there were no significant differences between the fracture patterns of people who stopped taking denosumab and those who stopped taking the placebo.

The study authors conclude that discontinuation of denosumab did not appear to be associated with an increased fracture risk in the studied population.

Continue Reading:
FDA Adds New Warning to Labels of Saxagliptin and Alogliptin Products
SHOW MAIN MENU
SHOW SUB MENU